Missouri, 2017

Hail and Damaging Winds in Missouri, July 22 to 23, 2017

July 22 to 23, 2017 · NWS EAX · 22 events in 6 counties and zones

A significant severe weather event impacted the greater Kansas City Metro on the evening of Saturday July 22nd. This corridor or strong winds then pushed eastward across southern portions of the Metro, before continuing all the way east through the remainder of the Pleasant Hill forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A significant severe weather event impacted the greater Kansas City Metro on the evening of Saturday July 22nd. This corridor or strong winds then pushed eastward across southern portions of the Metro, before continuing all the way east through the remainder of the Pleasant Hill forecast area. Wind gusts of 70 mph were commonly reported as this activity pushed eastward into western and central Missouri. Around the Kansas City Metro area many large trees blown down causing damage to houses and property, blocking intersections, and taking down power lines. Storms caused over 100,000 people to be without power in the wake of Saturday night's storms. For more information about this event, visit the website dedicated to the event by NWS Pleasant Hill: https://www.weather.gov/eax/jul222017 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 22, 5:43 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 22, 5:43 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017

.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017

I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.

Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.

Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017

VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
     057-060-102>105.

MO...Excessive Heat Warning until 8 PM CDT this evening for
     MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Grana
Hazardous weather outlook, Jul 22, 2:30 PM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
330 PM CDT Sat Jul 22 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
330 PM CDT Sat Jul 22 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 An Excessive Heat Warning remains in effect for the entire area
 through this evening. Highs will be in the upper 90s with heat
 index values between 108 and 112 this afternoon.

 Isolated to scattered thunderstorms are expected this evening and
 overnight, particularly near and south of I-70. A few storms could
 produce gusty winds and locally heavy rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 22, 4:22 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT SAT JUL 22 2017

MOZ006-007-016-222245-
Putnam MO-Mercer MO-Sullivan MO-
522 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MERCER...
NORTHWESTERN SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 545 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Princeton, or 15 miles northwest of Milan, moving east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Newtown, Pollock and Harris.

LAT...LON 4028 9350 4045 9348 4047 9303 4026 9313
TIME...MOT...LOC 2221Z 281DEG 17KT 4036 9334

Blair

The radar

The Pleasant Hill radar (KEAX), 15 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jackson

When
July 22, 8:17 PM CST
Where
Jackson County, 0.69 mi S of Lees Summit
Measured
0.75 in hail
Reported by
Public
Coordinates
38.910, -94.380

Hail, Jackson

When
July 22, 8:24 PM CST
Where
Jackson County, South Lee
Measured
0.75 in hail
Reported by
Public
Coordinates
38.900, -94.370

Thunderstorm Wind, Jackson

When
July 22, 8:24 PM CST to 8:27 PM CST
Where
Jackson County, 1.75 mi NE of Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.840, -94.380

Off duty NWS staff reported 60 mph winds at their residence.

Thunderstorm Wind, Jackson

When
July 22, 9:23 PM CST to 9:26 PM CST
Where
Jackson County, 1.75 mi WSW of Kansas City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.070, -94.600

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Jackson

When
July 22, 9:25 PM CST to 9:28 PM CST
Where
Jackson County, 1.48 mi SSW of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.060, -94.580

Large tree limbs were snapped along Gillham Road near the UMKC Campus.

Thunderstorm Wind, Jackson

When
July 22, 9:25 PM CST to 9:28 PM CST
Where
Jackson County, 1.75 mi NW of East Independence
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.120, -94.390

Multiple trees fell in this area. At least one tree fell on a power line, knocking out the power.

Thunderstorm Wind, Jackson

When
July 22, 9:27 PM CST to 9:30 PM CST
Where
Jackson County, 0.87 mi SE of Fairmont
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.090, -94.420

Large tree limbs fell on cars after 60-70 mph winds went through the area.

Thunderstorm Wind, Clay

When
July 22, 9:32 PM CST to 9:35 PM CST
Where
Clay County, Pleasant Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.220, -94.480

Several trees of unknown size or conditions were down, along with a few power lines.

Thunderstorm Wind, Jackson

When
July 22, 9:38 PM CST to 9:41 PM CST
Where
Jackson County, 0.69 mi S of Lees Summit
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.910, -94.380

Numerous trees of unknown size or condition were down near Lee's Summit.

Thunderstorm Wind, Jackson

When
July 22, 9:40 PM CST to 9:43 PM CST
Where
Jackson County, 3.72 mi SSW of Kansas City to 2.84 mi SSW of Kansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.034, -94.605

Numerous trees of unknown size or condition, along with large tree limbs were down across County Club Plaza and Ward Parkway areas.

Thunderstorm Wind, Jackson

When
July 22, 9:41 PM CST to 9:44 PM CST
Where
Jackson County, Blue Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -94.280

Large tree limbs of unknown size or condition were down near Blue Springs.

Thunderstorm Wind, Clay

When
July 22, 9:42 PM CST to 9:45 PM CST
Where
Clay County, 1.75 mi SE of North Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.130, -94.560

Numerous trees of unknown size or condition were down near North Kansas City.

Thunderstorm Wind, Jackson

When
July 22, 9:42 PM CST to 9:45 PM CST
Where
Jackson County, Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -94.280

Large tree limbs of unknown size or condition were down near Blue Springs.

Thunderstorm Wind, Clay

When
July 22, 9:45 PM CST to 9:48 PM CST
Where
Clay County, Pleasant Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.220, -94.480

Large tree limbs of unknown size or condition were down.

Thunderstorm Wind, Jackson

When
July 22, 9:45 PM CST to 9:48 PM CST
Where
Jackson County, 0.18 mi NNE of Lake Lotawana
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.902, -94.318

A 6 inch limb was snapped off of a live, healthy tree near Highway 50 and Blackwell.

Thunderstorm Wind, Jackson

When
July 22, 9:47 PM CST to 9:50 PM CST
Where
Jackson County, 0.69 mi S of Grain Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -94.200

Large trees of unknown size or condition were down.

Thunderstorm Wind, Jackson

When
July 22, 9:48 PM CST to 9:51 PM CST
Where
Jackson County, 0.87 mi NW of Fairmont
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.110, -94.440

Large trees of unknown size or condition were down.

Thunderstorm Wind, Clay

When
July 22, 9:50 PM CST to 9:53 PM CST
Where
Clay County, 0.54 mi E of Liberty
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.250, -94.420

Winds of 70 to 80 mph went through Liberty and did some minor, superficial structural damage to a few residences.

Thunderstorm Wind, Lafayette

When
July 22, 10:00 PM CST to 10:03 PM CST
Where
Lafayette County, 0.54 mi E of Lexington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.180, -93.870

Large tree limbs of unknown size or condition, along with some power lines were down.

Thunderstorm Wind, Ray

When
July 22, 10:14 PM CST to 10:17 PM CST
Where
Ray County, 0.45 mi ESE of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.278, -93.972

There was some damage to trees of unknown size and condition in Richmond.

Thunderstorm Wind, Saline

When
July 22, 10:55 PM CST to 10:58 PM CST
Where
Saline County, 0.69 mi S of Marshall
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.120, -93.200

A large tree was down near Marshall.

Thunderstorm Wind, Randolph

When
July 23, 12:05 AM CST to 12:08 AM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.420, -92.440

Winds of 60-70 mph were reported by the public near Moberly.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716717, 716718, 716734, 716735, 716720, 716721, 716737, 716722, 716723, 716724, 716725, 716726, 716727, 716728, 716729, 716730, 716731, 716738, 716732, 716742, 716733, 716739.